Colorado, 2018

Hail and Damaging Wind in Colorado, May 14, 2018

May 14, 2018 · NWS GLD · 4 events in 2 counties and zones

In the late afternoon a supercell thunderstorm, with a history of producing large hail, moved southeast across parts of Kit Carson and Cheyenne counties. Hail up to baseball size was reported south of Vona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the late afternoon a supercell thunderstorm, with a history of producing large hail, moved southeast across parts of Kit Carson and Cheyenne counties. Hail up to baseball size was reported south of Vona. The highest wind gust reported was 75 MPH north of Cheyenne Wells. The supercell continued producing significant hail in West Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 14, 1:25 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, May 14, 1:25 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
225 PM MDT Mon May 14 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 1210 PM MDT Mon May 14 2018

Synoptic Pattern: 18Z mesoanalysis data and WV imagery showed a
cut-off low centered invof the central NV/UT border. Southwest
flow aloft prevailed over the Rockies and High Plains. A series
of small amplitude waves were noted upstream invof the 4-corners
region. Surface analysis showed weak high pressure situated over
southeast WY, northeast CO and western NE. A stationary front
extended northeast from the TX panhandle through eastern KS into
northern MO/IL. A weak surface low was situated along the front
invof the central KS/OK border.

This Aft/Eve: Low-level E-SE /upslope/ flow is progged to develop
in eastern CO this afternoon in response to diurnal heating in
the Foothills and the development of a weak lee cyclone invof
northeast NM, with 500-1000 J/kg of MLCAPE resulting from
insolation and modest low-level moisture amidst seasonably steep
mid-level lapse rates. Scattered convection aided by weak upslope
flow and episodic DPVA attendant small amplitudes waves lifting
northeast across the Front Range /Foothills/ will progress E/NE
into northeast CO by late afternoon and early evening. A narrow
window for an isolated supercell /capable of all hazards/ will
exist prior to sunset when ongoing convection may encounter
increasingly backed low-level flow at the lower elevations in
northeast CO. Convection is expected to rapidly weaken with loss
of insolation after sunset.

Overnight: Convection allowing models such as the NAM NEST suggest
elevated convection may develop in southwest KS after 06Z, apparently
in association with low-level warm advection on the east/northeast
periphery of a weak lee cyclone in northeast NM and the TX
Panhandle. At this time, expect the bulk of such activity to
remain south of Greeley/Wichita counties - and little/no severe
threat (perhaps marginal hail).

Tuesday: A surface ridge is expected to extend into the region
from the northeast on Tue, in assoc/w a strengthening surface
high over the Northern Plains. At this time, any potential for
convection is expected to remain well south and west of the GLD
CWA.

.LONG TERM...(Tuesday night through Monday)
Issued at 224 PM MDT Mon May 14 2018

This period will be filled with chances for rainfall until Sunday.

Tuesday night a compact upper level short wave trough will slowly
move east across the forecast area during the night through
Wednesday afternoon.  Very unusual to have a constant chance for
rainfall from the same synoptic feature for this long, but models do
agree with having the feature move through the forecast area during
this time frame.  Data suggests the best time frame for severe
weather will be Wednesday afternoon.  However the cloud cover may
end up putting a damper on the storm intensity.  Based on similar
previous events, don't foresee a large area of rainfall moving
across the forecast area during this entire timeframe.  Instead
would expect the area of rainfall diminishing in coverage/intensity
overnight Tuesday night then redeveloping late morning Wednesday.

Due to the environment being worked over with the area of storms
Wednesday and a short wave ridge moving in, am not very optimistic
with storm chances Wednesday night.

Rain chances return Thursday through Saturday as multiple upper
level short wave troughs move over a cold front that will stall over
the forecast area Thursday night through Saturday afternoon.  Where
the rain chances end up occurring will be heavily dependent on the
location of the front.  Currently the models agree the front will be
over the forecast area during this time frame, but disagree with
specifically where.  Regardless of where the front stalls, this will
be a perfect setup for repeated rainfall, and possibly flooding.
Would expect rainfall chances to increase in the coming days due to
this very favorable setup for precipitation.

The best chance for any severe weather Thursday through Saturday
will be Thursday.  However, the best instability will be east of
Highway 27 while the best lift from the approaching upper level
short wave trough will be west of Highway 27 in the late afternoon,
close to the time the environment begins to stabilize.  So while the
instability and shear will be favorable for severe weather, the
lifting mechanism may be moving in too late in the day to produce
anything more than an isolated super cell or two.

Sunday will likely be dry as the cold front will be south of the
forecast area along with the best lift.  Monday the front begins to
move back north into the forecast area, bringing chances for
rainfall with it.

Temperatures for the period will be the warmest Wednesday, Thursday,
and Friday (for those south of the front Friday) prior to the
arrival of the cold front. Behind the front temperatures will be
near or below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1205 PM MDT Mon May 14 2018

Alternating periods of VFR and MVFR ceilings are expected this
afternoon, with VFR conditions possibly predominating by late
afternoon and early evening. Confidence is low with regard to
whether or not IFR ceilings will re-develop invof GLD and MCK
overnight. Fog and/or low stratus is certainly a possibility.
Expect VFR conditions to prevail on Tuesday. N/NE winds at 10-15
knots this afternoon are expected to become light/variable
late this evening and persist through Tue morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...JTL
AVIATION...VINCENT
Hazardous weather outlook, May 14, 9:13 AM MST, 5 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1013 AM MDT Mon May 14 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151615-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1013 AM MDT Mon May 14 2018 /1113 AM CDT Mon May 14 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated severe thunderstorm will be possible in eastern Colorado
between 4 pm this afternoon and 10 pm this evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Isolated severe thunderstorms will be possible over most of the Tri-
State area late Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

Vincent

In the hours before

Special weather statement, May 14, 3:07 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
407 PM MDT MON MAY 14 2018

COZ091-142230-
Kit Carson County CO-
407 PM MDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 430 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thurman, or 20 miles northwest of Flagler, moving southeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

LAT...LON 3957 10315 3957 10293 3934 10299 3939 10316
TIME...MOT...LOC 2207Z 293DEG 27KT 3955 10325

DLF

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kit Carson

When
May 14, 3:09 PM MST to 3:11 PM MST
Where
Kit Carson County, Flagler
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.300, -103.070

The hail ranged from quarter to golf ball in size.

Hail, Kit Carson

When
May 14, 3:40 PM MST
Where
Kit Carson County, 11.76 mi S of Vona
Measured
2.75 in hail
Property damage
$500
Reported by
Storm Chaser
Coordinates
39.130, -102.745

The hail broke out the windshield on the chase vehicle.

Hail, Cheyenne

When
May 14, 4:20 PM MST
Where
Cheyenne County, 12.53 mi N of Cheyenne Wells
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
39.001, -102.350

Thunderstorm Wind, Cheyenne

When
May 14, 4:32 PM MST
Where
Cheyenne County, 12.53 mi N of Cheyenne Wells
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.001, -102.350

The wind speeds were estimated to be 75 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 754700, 754701, 754702, 754703.